Hands holding naloxone when learning about naloxone administration.

Naloxone: What it is and How to Use it

One of the scariest moments you will ever encounter is a loved one experiencing an opioid overdose. The level of panic and fear that immediately sets in can be blinding, causing you to think irrationally and forget the essential techniques necessary to potentially save your loved one from dying.

While this is a scenario that no one ever wants to go through, knowing what to do if you find yourself facing this crisis can literally mean the difference between life and death. Contacting emergency services immediately is imperative, but knowing how to use the life-saving medications available today can help your loved one survive long enough for medical personnel to arrive.

Understanding which medications work for an opioid overdose and how to administer those interventions is essential knowledge to anyone who has a loved one struggling with opioid addiction.

What is Naloxone?

Naloxone, also known as Narcan, is a medication that is known as an opioid antagonist, which means – in essence – it is an opioid antidote.

It is commonly used to counter the effects of an opioid overdose, such as morphine, heroin or prescription pain medications, by counteracting the life-threatening depression of your respiratory system and central nervous system.

This allows a person suffering from an overdose to breath normally until further life-saving interventions can be implemented to properly detox their system.

What is Naloxone Used For?

The beauty of a medication like Naloxone is that it only works if a person has opioids in their system. This is why it is an ideal intervention for someone experiencing, or potentially experiencing, an opioid overdose, because it will not harm that person if no opioids are present.

Naloxone works by blocking the effects of opioids on the brain and restoring a person’s ability to breathe.

How Does Naloxone Work?

Naloxone is typically administered by a health care professional. However, the medication was recently made available to the public to help counter drug overdoses. In emergency situations, anyone can administer a dose of Naloxone to reverse the effects of an opioid overdose and revive a person until medical professionals arrive.

As previously stated, Naloxone will ONLY work if a person has opioids in their system and will not work with other drugs like alcohol. Naloxone also does not interact negatively with other drugs or get a person high.

Naloxone Administration: What You Need to Know

Naloxone is administered as a nasal spray or injection. Both methods are relatively simple to manage and come with detailed instructions. If you find yourself in a scenario where your loved one is experiencing an opioid overdose, there are very specific steps to take to potentially save their life.

It’s important that you remain as calm and levelheaded as you can, so doing the proper research beforehand is essential to making appropriate decisions and administering the most appropriate intervention.

Below are the proper steps to follow before and after administering Naloxone:

  1. Call 911
    Always, always, always contact emergency services first when encountering a person experiencing an overdose. While Naloxone can help them temporarily recover, if they have ingested too much of an opioid, the medication will wear off and they will begin experiencing overdose symptoms again.
  2. Administer Naloxone
    Note that Naloxone is only effective in the case of an opioid overdose. However, if you are unsure of the substance(s) involved, it’s best to err on the side of caution and administer it. Naloxone is not known to cause any harm in the case of a non-opioid overdose.
  3. Comfort and Support
    Once your loved one is breathing normally, do your best to comfort them and provide support until emergency services arrive. They will most likely be confused and disoriented when revived, so having you there to calm them and encourage them can be essential.

If you are concerned with the process of giving the drug and know you have a loved one struggling with an opioid addiction, take the time to contact a treatment provider and request additional information on the topic.

Educate Yourself on How to Handle an Overdose and How Best to Help an Addicted Loved One

No one ever wants to find their loved one experiencing an opioid overdose, and yet, overdoses happen every day. Educating yourself on the facts and working with your loved one to seek treatment for opioid addiction is an excellent long-term option to help them achieve sustained sobriety.

Until that day comes, staying prepared for any and all situations can be just what your loved one needs to see another day.

Renowned Addiction Rehab at Ranch Creek Recovery

If your loved one is in the grips of addiction, Ranch Creek Recovery can help. Learn more about our addiction treatment programs or contact us today to learn about our facility and holistic approach to addiction rehab and recovery.

CALL NOW: (877) 293-8607